Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 237, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 11, 2022, 3:05 PM MDT for San Miguel County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2022, 3:05 PM MDT (21:05 UTC)
- Expired
- Sep 11, 2022, 7:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 141 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399
WGUS55 KABQ 112105
FFWABQ
NMC047-120100-
/O.NEW.KABQ.FF.W.0237.220911T2105Z-220912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
305 PM MDT Sun Sep 11 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak and Calf Canyon Burn Scar in...
Northwestern San Miguel County in northeastern New Mexico...
* Until 700 PM MDT.
* At 305 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak and Calf Canyon Burn Scar.
Between 0.25 and 0.5 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact the Tecolote Creek
and Gallinas River drainage areas including Cabo Lucero Creek, Canon
Mesteno, Ojitos Frios Creek, Tecolote Creek, Porvenir Canyon, Arroyo
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak and Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park,
Gallinas, Mineral Hill, San Geronimo, San Pablo and Ojitos Frios.
This includes the following highways...
State Road 518 between Mile Markers 1 and 9.
State Road 283 between Mile Markers 1 and 12...and
near Mile Marker 14.
Interstate 25 between Mile Markers 343 and 349.
State Road 65 between Mile Markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3582 10553 3583 10544 3578 10539 3576 10535
3574 10520 3564 10520 3562 10519 3557 10521
3553 10526 3546 10529 3545 10535 3547 10540
3550 10545 3558 10550 3570 10555 3572 10556
3575 10557 3578 10556
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
342 follow-up statements
350
WGUS75 KABQ 112223
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
423 PM MDT Sun Sep 11 2022
NMC047-120100-
/O.CON.KABQ.FF.W.0237.000000T0000Z-220912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
423 PM MDT Sun Sep 11 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR NORTHWESTERN
SAN MIGUEL COUNTY...
At 423 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak and Calf Canyon Burn Scar. Between 0.5
and 1.5 inches of rain have fallen. Additional rainfall amounts up
to 0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact the Tecolote Creek
and Gallinas River drainage areas including Cabo Lucero Creek, Canon
Mesteno, Ojitos Frios Creek, Tecolote Creek, Porvenir Canyon, Arroyo
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak and Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
Some locations that may experience flash flooding include...
Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park,
Gallinas, Mineral Hill, San Geronimo, San Pablo and Ojitos Frios.
This includes the following highways...
State Road 518 between Mile Markers 1 and 10.
State Road 283 between Mile Markers 1 and 12...and
near Mile Marker 14.
Interstate 25 between Mile Markers 344 and 348.
State Road 65 between Mile Markers 1 and 14.
Much of the rain has fallen in the Beaver Creek and Gallinas Creek
basins, just upstream from the heavy rainfall yesterday. Expect high
and fast water flows. These creeks may run out of their banks. This
may impact Forest Service Road 263 and El Cielo Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3582 10553 3583 10544 3578 10539 3576 10535
3574 10520 3564 10520 3562 10519 3557 10521
3553 10526 3546 10529 3545 10535 3547 10540
3550 10545 3558 10550 3570 10555 3572 10556
3575 10557 3578 10556
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
34963
WGUS75 KABQ 120055
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
655 PM MDT Sun Sep 11 2022
NMC047-120105-
/O.EXP.KABQ.FF.W.0237.000000T0000Z-220912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
655 PM MDT Sun Sep 11 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR WILL EXPIRE AT 7 PM MDT THIS EVENING FOR NORTHWESTERN SAN
MIGUEL COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3582 10553 3583 10544 3578 10539 3576 10535
3574 10520 3564 10520 3562 10519 3557 10521
3553 10526 3546 10529 3545 10535 3547 10540
3550 10545 3558 10550 3570 10555 3572 10556
3575 10557 3578 10556
$$
CHJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:53 PM MDT, 12 minutes earlier.
Area forecast discussion, Sep 11, 2:53 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 253 PM MDT Sun Sep 11 2022 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 211 PM MDT Sun Sep 11 2022 Showers and thunderstorms will continue mainly across western New Mexico through this evening and similar areas will see thunderstorm activity again on Monday. An upper level disturbance crossing the state will bring more widespread storms with the potential for heavy rain and small hail Tuesday through Wednesday. Flash flooding will be possible with heavy rainfall, especially on recent burn scars. Starting Thursday, drier air will filter into the state, limiting storm potential and allowing temperatures to rise through the weekend. && .SHORT TERM... (This evening through Monday night) Issued at 211 PM MDT Sun Sep 11 2022 Water vapor imagery this afternoon shows the remnants of Hurricane Kay still off the coast of SoCal while an upper-level low digs into the midwest. Between these features remains weak ridging over NM with a moisture plume oriented NW-SE across the state. PWATs have trended up over the past 24 hours with today's just under an inch at around 0.95". This has led to the development of thunderstorms across the western high terrain, but with non-existent steering flow, these storms have been nearly stationary. Across the east, low clouds from this morning have been slow to clear out, helping to stabilize the atmosphere east of the central mountain chain. Confidence with any storms in the RGV tonight is low, especially with any development needing to be dependent on outflow boundaries. Today's thunderstorms activity will persist late into this evening, but should be diminished by midnight. By Monday, what was once Hurricane Kay will finally begin to move inland, weakening into an upper-wave and shifting the ridge axis more overhead NM. Moisture advection into western NM will focus the greatest thunderstorm coverage in this area, similar to what is happening today. While this is where the moisture plume is focused, won't rule out additional storms in the RGV and as far east as the central mountain chain. Confidence is a lot lower in this, but plenty of moisture and instability will be available. It just might be dependent on outflow boundaries. Thunderstorms on Monday will likely continue across the west into the overnight hours as the open wave continues its approach. && .LONG TERM... (Tuesday through Saturday) Issued at 211 PM MDT Sun Sep 11 2022 Tuesday is poised to be the most active day of the next week. The remnants of Hurricane Kay will slide across NM in the form of a shortwave trough while the upper level ridge shifts eastward. After dropping somewhat on Monday, PWATs rise again on Tuesday to near or just above one inch. With abundant moisture in place, the lift associated with the trough will yield widespread showers and thunderstorms. Locally heavy rain will be possible, though faster storm motions will help mitigate the flooding threat. Nonetheless, enough instability will be in place for high rain rates and perhaps a few strong storms. Storms will linger well into the evening and overnight hours as the trough continues to slide by. Storms will remain possible on Wednesday, especially across eastern New Mexico before the trough axis shifts east of the state. Meanwhile, drier air will be funneling into western NM, quickly limiting any thunderstorm activity by the evening hours. Wouldn't be surprised to see at least a few strong storms across eastern NM during the afternoon hours with decent directional shear and modest CAPE values. West to southwest flow aloft will continue to bring in drier air aloft on Thursday. This will limit thunderstorm chances considerably, and only a few storms are anticipated. Instead, temperatures will begin to trend upward. This trend will continue Friday and Saturday as storms remain few and far between, if they form at all. Models are still at odds whether flow will be more zonal across NM with an upper high building to the south of the state, or whether the high will build squarely over NM. Either way, it looks quite dry and warmer to end the week. && .AVIATION... (18Z TAFS) Issued at 1103 AM MDT Sun Sep 11 2022 Low stratus has blanketed areas along and east of the central this morning with widespread MVFR to IFR conditions. These conditions will slowly being improving through about 21Z today. Meanwhile, another round of thunderstorms will develop between 19Z and 20Z across the western high terrain, expanding in coverage through the afternoon and evening hours. Highest confidence in coverage will be along and west of the Continental Divide, including KGUP, with lesser confidence in coverage into the RGV. The east should remain dry today with much more stable air in place. && .FIRE WEATHER... Issued at 211 PM MDT Sun Sep 11 2022 There are no critical fire weather concerns over the next 7 days. An active monsoon pattern continues through Wednesday as the remnants of the former Hurricane Kay finally move inland and track through the desert southwest. Widespread wetting precipitation chances are in the forecast through the middle of the week, peaking on Tuesday. Locally heavy rainfall and flash flooding will be a concern. Much drier air moves in Thursday as an upper-level high builds over the area. This will lead to much calmer and quieter conditions that will last through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 58 87 60 75 / 10 20 20 60 Dulce........................... 47 83 48 74 / 30 20 20 70 Cuba............................ 51 80 53 73 / 20 20 20 70 Gallup.......................... 52 80 54 74 / 30 50 40 70 El Morro........................ 51 74 51 70 / 50 50 40 80 Grants.......................... 47 79 50 74 / 30 40 40 80 Quemado......................... 51 76 51 72 / 40 70 50 90 Magdalena....................... 54 77 56 75 / 60 40 30 80 Datil........................... 50 73 51 71 / 60 60 40 90 Reserve......................... 51 82 52 77 / 60 60 50 80 Glenwood........................ 59 84 59 79 / 60 60 50 70 Chama........................... 46 75 46 70 / 20 20 10 70 Los Alamos...................... 53 76 55 72 / 30 30 20 70 Pecos........................... 52 79 53 74 / 20 20 20 60 Cerro/Questa.................... 39 76 42 73 / 20 20 10 60 Red River....................... 41 71 41 67 / 20 20 10 60 Angel Fire...................... 38 72 38 69 / 30 20 10 50 Taos............................ 47 79 48 76 / 30 20 10 60 Mora............................ 47 77 48 73 / 30 30 10 50 Espanola........................ 55 85 56 80 / 30 20 10 60 Santa Fe........................ 54 78 55 75 / 30 20 20 70 Santa Fe Airport................ 53 81 53 78 / 30 20 20 60 Albuquerque Foothills........... 61 83 62 79 / 30 20 20 60 Albuquerque Heights............. 60 85 62 81 / 20 20 20 60 Albuquerque Valley.............. 58 87 61 82 / 20 20 20 60 Albuquerque West Mesa........... 60 86 62 81 / 30 20 20 60 Belen........................... 57 87 60 83 / 30 20 20 60 Bernalillo...................... 58 87 60 82 / 30 20 20 60 Bosque Farms.................... 55 86 58 83 / 30 20 20 60 Corrales........................ 60 88 61 82 / 30 20 20 60 Los Lunas....................... 56 86 59 83 / 30 20 20 60 Placitas........................ 58 83 59 79 / 30 20 20 60 Rio Rancho...................... 60 86 61 81 / 30 20 20 60 Socorro......................... 59 87 61 83 / 50 20 20 60 Sandia Park/Cedar Crest......... 54 76 55 74 / 30 20 30 70 Tijeras......................... 55 80 56 77 / 30 20 30 70 Edgewood........................ 51 79 53 75 / 30 20 20 60 Moriarty/Estancia............... 47 81 50 77 / 30 20 20 60 Clines Corners.................. 50 77 52 73 / 30 20 20 60 Mountainair..................... 52 78 54 76 / 30 20 30 60 Gran Quivira.................... 52 79 55 77 / 40 20 20 60 Carrizozo....................... 57 81 60 79 / 30 30 20 60 Ruidoso......................... 51 74 53 72 / 30 40 20 60 Capulin......................... 48 79 50 80 / 10 20 10 20 Raton........................... 46 83 49 82 / 10 20 10 20 Springer........................ 48 85 49 84 / 10 20 10 30 Las Vegas....................... 49 80 50 77 / 20 20 10 50 Clayton......................... 53 85 56 87 / 0 10 10 10 Roy............................. 51 83 53 82 / 10 20 10 20 Conchas......................... 57 88 58 88 / 10 10 10 20 Santa Rosa...................... 56 86 58 83 / 10 10 10 30 Tucumcari....................... 59 89 61 89 / 0 10 10 10 Clovis.......................... 58 85 61 86 / 0 0 10 10 Portales........................ 58 86 62 87 / 10 0 10 10 Fort Sumner..................... 59 87 61 86 / 10 10 10 20 Roswell......................... 62 90 65 88 / 10 10 10 30 Picacho......................... 56 82 59 80 / 20 30 10 50 Elk............................. 53 79 56 77 / 20 40 10 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...15 LONG TERM....34 AVIATION...15
In the hours before
Special weather statement, Sep 11, 2:44 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT Sun Sep 11 2022
NMZ206-208-241-112115-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-West
Central Mountains-
244 PM MDT Sun Sep 11 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN SOCORRO AND
NORTHEASTERN CATRON COUNTIES THROUGH 315 PM MDT...
At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Pietown, or 21 miles north of Datil, moving
southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Socorro and
northeastern Catron Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3447 10799 3456 10780 3440 10757 3423 10790
TIME...MOT...LOC 2044Z 331DEG 5KT 3445 10786
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
15The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:23 PM MDT | Special Weather Statement | ABQ | De Baca | 37 min |
| Sep 10, 8:20 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Sep 11, 12:10 AM MDT | Areal Flood Advisory | ABQ | Quay | 2 hr |
| Sep 11, 7:22 AM MDT | Dense Fog Advisory | ABQ | Colfax, Lincoln, Mora, San Miguel, Santa Fe, Torrance | 3 hr |
| Sep 11, 1:38 PM MDT | Flash Flood Warning | ABQ | Catron | 3 hr |
| Sep 11, 1:41 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 3 hr |
| Sep 11, 2:29 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 3 hr |
| Sep 11, 2:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Sep 11, 2:59 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 3 hr |
| Sep 11, 3:12 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Sep 11, 3:20 PM MDT | Special Weather Statement | ABQ | Catron | 25 min |
| Sep 11, 3:32 PM MDT | Areal Flood Advisory | ABQ | McKinley | 3 hr |
| Sep 11, 3:49 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 3 hr |
| Sep 11, 3:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Sep 11, 4:08 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 3 hr |
| Sep 11, 4:12 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Sep 11, 5:29 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 14 min |
| Sep 11, 5:43 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Sep 11, 5:48 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.